Kansas, 2011

Hail and Damaging Winds in Kansas, June 15, 2011

June 15, 2011 · NWS DDC · 7 events in 4 counties and zones

High terrain thunderstorms drifted out of eastern Colorado during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High terrain thunderstorms drifted out of eastern Colorado during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 2:30 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 2:30 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT WED JUN 15 2011

.SYNOPSIS...

CURRENTLY...SKIES ARE PARTLY CLOUDY AND THE KDDC RADAR DEPICTS NO
PRECIPITATION ECHOES. WINDS ARE GENERALLY FROM THE SOUTHEAST WITH
THE EXCEPTION OF NORTHWESTERN PARTS OF THE CWA WHERE SOUTHWEST WINDS
ARE FOUND. TEMPERATURES ARE GENERALLY AROUND 90 DEGREES. AS FOR THE
CURRENT WEATHER PATTERN...A WEAK UPPER LEVEL RIDGE IS FOUND DRAPED
ACROSS THE ROCKIES AND AN UPPER LEVEL TROUGH IS FOUND ACROSS WESTERN
CANADA AND THE PACIFIC NORTHWEST. TOWARDS THE SURFACE...AN AREA OF
HIGH PRESSURE IS FOUND ACROSS THE CENTRAL ROCKIES AND CENTRAL
PLAINS. AN AREA OF LOW PRESSURE IF FOUND ACROSS THE UPPER
MISSISSIPPI VALLEY WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTHEAST
INTO MISSOURI...NORTHWESTERN ARKANSAS...AND SOUTHERN OKLAHOMA. THIS
FRONT THEN BECOMES STATIONARY ACROSS NORTHWEST TEXAS AND NEW MEXICO.

&&

.DISCUSSION...

DAYS 1-2...

LATE THIS AFTERNOON INTO TONIGHT...
A RIDGE OF HIGH PRESSURE WILL DOMINATE THE AREA THIS AFTERNOON INTO
THIS EVENING BRINGING PARTLY CLOUDY SKIES AND DRY CONDITIONS. THERE
IS A SMALL POSSIBILITY OF SOME STORMS TO DEVELOP ACROSS EASTERN
COLORADO THIS EVENING...HOWEVER...CONFIDENCE IS LOW ON IF THEY WILL
MAKE IT INTO OUR CWA AND HAVE KEPT ANY PRECIP CHANCES OUT OF THE
GRIDS. A WEAK DISTURBANCE LOOKS TO MOVE THROUGH SOUTHERN NEBRASKA
THIS EVENING AND OVERNIGHT BEFORE TRANSITIONING INTO NORTH CENTRAL
KANSAS BY MORNING. MY THOUGHTS ARE THAT MOST OF THIS CONVECTION WILL
REMAIN TO OUR OUR NORTH BUT HAVE PLACED A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE NORTHERN TWO COUNTIES OF OUR CWA TO MESH
WITH WHAT OUR NEIGHBORING OFFICES HAVE. WINDS OVERNIGHT WILL BE FROM
THE SOUTH AT 10 TO 15 MPH WITH LOWS DIPPING TO AROUND 70 DEGREES.

TOMORROW AND TOMORROW NIGHT...
THE UPPER LEVEL TROUGH IS EXPECTED TO MOVE INTO THE INTERMOUNTAIN
WEST AND THE UPPER LEVEL RIDGE OF HIGH PRESSURE IS PROGGED TO SHIFT
INTO THE MISSISSIPPI VALLEY. THIS WILL LEAVE OUR FORECAST AREA IN A
SOUTHWEST FLOW ALOFT. A SHORTWAVE IS PROGGED TO MOVE OUT OF THE BASE
OF THE AFOREMENTIONED TROUGH AND MOVE OVER OUR FORECAST AREA
TOMORROW AFTERNOON INTO TOMORROW EVENING. ALSO...THE LEFT EXIT OF
THE H250 JET WILL BE POSITIONED ACROSS SOUTHWEST KANSAS ENHANCING
LIFT ACROSS OUR AREA. TOWARDS THE SURFACE...AN AREA OF LOW PRESSURE
WILL FORM ACROSS EASTERN COLORADO. SOUTHERLY WINDS IN THE MORNING
WILL SHIFT TO THE SOUTHWEST AND INCREASE AS THE LOW INTENSIFIES. A
DRYLINE WILL ALSO BE FOUND EAST OF HAYS TO DODGE CITY BY TOMORROW
AFTERNOON AND A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THIS
DRYLINE IN THE LATE AFTERNOON AND MOVE QUICKLY OFF TO THE NORTHEAST.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND BEING THE
MAIN CONCERN. THESE STORMS SHOULD MOVE OUT OF THE CWA BY EARLY
EVENING LEAVING BEHIND PARTLY CLOUDY SKIES. IT LOOKS TO BE A VERY
WARM DAY TOMORROW AS 850 TEMPS SOAR INTO THE LOWER 30S. AS OF NOW I
HAVE HIGHS REACHING INTO THE LOWER 100S ACROSS MUCH OF THE CWA. LOWS
TOMORROW NIGHT WILL RANGE FROM THE LOWER 60S ACROSS WESTERN AND
NORTHERN PORTIONS OF THE CWA TO LOWER 70S ACROSS SOUTHEASTERN
PORTIONS OF THE CWA.

FRIDAY...
A COLD FRONT LOOKS TO MOVE THROUGH THE AREA AND STALL OUT ACROSS
SOUTHERN KANSAS BY THE AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE
NORTH OF THIS BOUNDARY IN THE AFTERNOON. HIGHS ON FRIDAY WILL RANGE
FROM THE LOWER 90S NORTH OF THE COLD FRONT TO THE LOWER 100S SOUTH
OF THE COLD FRONT.

DAYS 3-7...

HERE ARE STILL QUITE A NUMBER OF QUESTIONS REGARDING THE UPCOMING
PATTERN AND HOW IT WILL AFFECT SOUTHWEST KANSAS WITH PRECIPITATION
AND TEMPERATURES...PARTICULARLY SATURDAY AND SUNDAY AS A NEARLY
STATIONARY FRONT WILL EXIST ACROSS WESTERN KANSAS AND AN UPPER LEVEL
JET STREAK WILL BE IN PLAY (AIDING IN UPWARD VERTICAL MOTION).

POPS HAVE BEEN INCREASED ACROSS THE NORTHERN HALF OF THE DDC
FA...ESPECIALLY TOWARD I-70 TO CHANCE CATEGORY AS THE FRONT IS
EXPECTED TO STALL OUT NEAR THE ARKANSAS RIVER (IF NOT EVEN FARTHER
SOUTH).  ALONG AND SOUTH OF THE FRONT...TEMPERATURES WILL ONCE AGAIN
REACH TRIPLE DIGITS.  HAVE HAD TO COOL OFF THE NORTHERN DDC FA A
LITTLE MORE WITH HIGHS IN THE UPPER 80S TO NEAR 90 ACROSS THE FAR
NORTH.  AN UPPER LEVEL JET STREAK WILL NOSE INTO WESTERN OKLAHOMA
AND SOUTHERN KANSAS WHICH WILL ENHANCE CONVERGENCE IN THE LOW LEVELS
FROM SOUTHEAST COLORADO TO FAR SOUTHWEST KANSAS ALONG THE FRONT.  A
MID LEVEL BAROCLINIC ZONE WILL EXTEND FROM EASTERN COLORADO TO
WESTERN NEBRASKA.  AM EXPECTING CONVECTION TO FORM ACROSS
SOUTHEAST/EAST CENTRAL COLORADO AND MOVE NORTHEAST ALONG/NORTH OF
THE SURFACE FRONT SATURDAY AFFECTING PORTIONS OF THE FORECAST AREA
(HENCE THE INCREASE IN POPS).  THIS IS FARTHER SOUTH THAN WAS
THOUGHT IN PREVIOUS FORECASTS.

THIS WAVE WILL MOVE BY LATE SATURDAY NIGHT AND SUNDAY WITH A
REINFORCEMENT OF NORTH WINDS IN WESTERN KANSAS...BUT STILL MOIST
WITH DEWPOINTS IN THE LOWER 60S.  ANOTHER STRONGER JET STREAK WILL
APPROACH THE ROCKIES LEADING TO RENEWED LOW LEVEL CYCLOGENESIS LATE
SUNDAY ACROSS EASTERN COLORADO.  WILL HAVE SLIGHT CHANCE POPS AGAIN
ACROSS NORTHERN COUNTIES FOR A NEW ROUND OF THUNDERSTORMS COMING OUT
OF EASTERN COLORADO ALONG/NORTH OF THE SURFACE FRONT.  AN UPPER LOW
WILL BE MOVING EAST ACROSS THE CENTRAL ROCKIES MONDAY LEADING TO
FAIRLY STRONG WARM FRONTOGENESIS TO THE NORTH OF THE DDC FA.  HOT
TEMPERATURES WILL DEVELOP ONCE AGAIN OVER A LARGER AREA GIVEN
STRONGER LOW LEVEL SOUTHERLY FLOW.  DRYLINE STORMS WILL BE AN
INCREASED PROBABILITY BY MONDAY WITH STRONGER MID LEVEL FLOW
ENCROACHING ON THE WESTERN PLAINS.  20 POPS ARE ALREADY IN THE
FORECAST FOR THE EASTERN HALF OF THE FORECAST AREA AND WILL LEAVE
THOSE AS-IS.  THE UPPER LOW WILL BE SLOW TO MOVE ACROSS (IF THE
ECMWF IS THE BEST SOLUTION) THE PLAINS WHICH WOULD LEAD TO ANOTHER
AFTERNOON/EVENING OF SURFACE-BASED STORMS ON TUESDAY ACROSS MAINLY
THE SOUTHEAST COUNTIES.  AGAIN...20 POPS IN THE FORECAST ALREADY FOR
THIS POSSIBILITY AND WILL LEAVE THOSE ALONE FOR NOW WITH ADJUSTMENTS
TO THE POPS AS WE GET CLOSER TO EARLY NEXT WEEK WITH THE TRACK OF
THE UPPER LOW BECOMING MORE CERTAIN.

&&

.AVIATION...

A SURFACE HIGH WILL CONTINUE TO MOVE EAST AWAY FROM KANSAS TONIGHT
WITH SOUTHERLY LOW LEVEL WINDS EXPECTED TO DEVELOP. WIND SPEEDS
TONIGHT WILL BE AROUND 10 TO 12 KNOTS ON AVERAGE AT KDDC, KGCK,
KHYS.  SURFACE WINDS MAY BACK SLIGHTLY TO THE SOUTHEAST OVERNIGHT.
NOCTURNAL THUNDERSTORMS ARE EXPECTED TO FORM MAINLY OVER NORTHERN
KANSAS LATE TONIGHT AND WILL KEEP MENTION OF CONVECTION AND EVEN
"CB" OUT OF THE TAF FOR HAYS...BUT THE SOUTHWESTERN PERIPHERY OF THE
CONVECTION WILL NEED TO BE WATCHED OVERNIGHT TONIGHT.

&&

.FIRE WEATHER...

AN AREA OF LOW PRESSURE WILL FORM ACROSS EAST CENTRAL COLORADO ON
THURSDAY. SOUTHERLY WINDS WILL SHIFT TO THE SOUTHWEST BY AFTERNOON
AND INCREASE IN INTENSITY DURING THE AFTERNOON AND EARLY EVENING.
HIGHS DURING THE DAY WILL REACH TO 100 DEGREES WITH SOME AREAS
FORECASTED TO REACH ABOVE 100 DEGREES. DRY CONDITIONS WILL ALSO BE
FOUND ACROSS WESTERN PORTIONS OF OUR CWA. WITH ALL THESE INGREDIENTS
COMBINED FIRE HAZARDS WILL INCREASE AND HAVE UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  70 100  70 /  10  10  20  10
GCK  91  69 101  65 /  10  10  10   0
EHA  91  70 104  66 /  10   0   0   0
LBL  94  71 104  70 /  10   0  10   0
HYS  90  69  99  68 /  10  20  20  10
P28  94  72 102  75 /  10  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
THURSDAY FOR KSZ061>063-074>076-084>086.

&&

FN42/25/25
Hazardous weather outlook, Jun 15, 2:27 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT WED JUN 15 2011

KSZ030-031-043>046-061>066-074>081-084>090-161100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
327 PM CDT WED JUN 15 2011 /227 PM MDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE OVERNIGHT HOURS
ACROSS PORTIONS OF NORTHWEST AND NORTH CENTRAL KANSAS. A FEW OF
THESE THUNDERSTORMS MAY REACH AS FAR SOUTH AS INTERSTATE 70 FROM
WAKEENEY TO HAYS. IF THEY DO...MARGINALLY SEVERE WEATHER WILL BE
POSSIBLE WITH LARGE HAIL TO HALF DOLLAR SIZE AND DAMAGING WIND
GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY, IT WILL WARM CONSIDERABLY, TO OR JUST OVER THE 100F
DEGREE MARK. THERE IS A RED FLAG WARNING POSTED THURSDAY
AFTERNOON SOUTH AND WEST OF A LINE FROM SYRACUSE TO GARDEN CITY TO
LIBERAL. WINDS WILL BE FROM THE SOUTH AT 15 TO 25 MPH AND GUSTY,
AND RELATIVE HUMIDITIES WILL DIP TO BELOW 15 PERCENT DURING THE
AFTERNOON. ALSO ON THURSDAY, DURING THE LATE AFTERNOON AND
EVENING, A FEW THUNDERSTORMS MAY FIRE ALONG AND EAST OF A DRY
LINE, BASICALLY EAST OF A WAKEENEY TO ASHLAND LINE. AS USUAL,
LIGHTNING MAY BE A RISK, ALONG WITH STRONG WINDS TO 50 MPH.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH LATE AFTERNOON AND
EARLY EVENING PERIOD, FROM FRIDAY THROUGH MONDAY, EAST OF A LINE
FROM SCOTT CITY TO DODGE CITY TO COLDWATER. AT THIS TIME, SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED, BUT THE WEATHER CONDITIONS WILL
NEED TO BE MONITORED FOR THE POTENTIAL OF SEVERE STORMS, AS
WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 15, 4:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT WED JUN 15 2011

KSZ043-152330-
SCOTT-
547 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF RUSSELL SPRINGS...OR 17 MILES
WEST OF SCOTT STATE LAKE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM AS IT MOVES INTO EXTREME NORTHWESTERN SCOTT COUNTY.

LAT...LON 3870 10110 3870 10070 3841 10070 3841 10113
      3870 10114 3871 10113 3871 10111
TIME...MOT...LOC 2246Z 281DEG 25KT 3873 10121

18

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Scott

When
June 15, 5:20 PM CST
Where
Scott County, 6.51 mi W of Scott State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.690, -101.040

Hail, Finney

When
June 15, 6:28 PM CST
Where
Finney County, 2.57 mi WNW of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.190, -100.960

Thunderstorm Wind, Gray

When
June 15, 7:30 PM CST
Where
Gray County, 9.92 mi NNE of Cimarron Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.970, -100.310

There was extensive blowing dust with the wind.

Thunderstorm Wind, Gray

When
June 15, 7:45 PM CST
Where
Gray County, 5.11 mi NNW of Haggard
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -100.330

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Gray

When
June 15, 7:55 PM CST
Where
Gray County, 3.89 mi NW of Haggard
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.660, -100.350

The wind was measured with a hand held device.

Hail, Clark

When
June 15, 9:10 PM CST
Where
Clark County, 3.53 mi SW of Minneola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -100.010

Hail covered the ground.

Thunderstorm Wind, Clark

When
June 15, 9:10 PM CST
Where
Clark County, 3.53 mi SW of Minneola
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -100.010

Tree branches of 4 to 5 inches in diameter were broken and several power poles were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329463, 329464, 329467, 329469, 329468, 329465, 329466.